Alabama, 2005

Flash Flooding in Alabama, July 10, 2005

July 10, 2005 · NWS BMX · 20 events in 20 counties and zones

Hurricane Dennis's local effects were widespread across central Alabama. Storm total rain amounts were generally 3 to 6 inches west of Interstate 65 with isolated higher amounts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$116,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Hurricane Dennis's local effects were widespread across central Alabama. Storm total rain amounts were generally 3 to 6 inches west of Interstate 65 with isolated higher amounts. Areas east of Interstate 65 received 1 to 3 inches of rain with isolated higher totals, especially near the Alabama/Georgia state line. Many counties experienced flash flooding. Several homes and roadways sustained minor flooding damage. A few road sections and bridges were washed away. No injuries were attributed to the flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 10, 4:15 AM CST, 10 hours 15 minutes earlier.

Area forecast discussion, Jul 10, 4:15 AM CST, 10 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
515 AM CDT SUN JUL 10 2005

.SHORT TERM...(TODAY THRU TUESDAY)
NOT MUCH TIME FOR A DISCUSSION THIS MORNING AS MOST OF THE MORNING
SPENT UPDATING GRIDS AND UPGRADING WATCHES TO WARNINGS AND
ADVISORIES.  DESPITE STRENGTHENING OF DENNIS TO CATEGORY FOUR
STATUS...EACH FORECAST TAKES A LITTLE FARTHER INTO MISSISSIPPI
AND KEEPS STRONGEST WINDS MAINLY ACROSS WEST ALABAMA.  HURRICANE
FORCE WINDS WILL BE EXPERIENCED OVER THE EXTREME SOUTHWEST
COUNTIES TONIGHT AND UPGRADED MARENGO AND SUMTER COUNTIES TO AN
INLAND HURRICANE WARNING.  DECIDED TO UPGRADE EASTERN COUNTIES TO
WIND ADVISORY AS THESE AREAS WILL SEE SUSTAINED WINDS LESS THAN 40
MPH AND ADVISORY AREA LINES UP WELL WITH SURROUNDING OFFICES.

ETA MODEL TAKES DENNIS TO FAR WEST AND DISREGARDED AS FAR AS RAIN
CHANCES BEYOND TONIGHT.  SURFACE WINDS WILL DIMINISH QUICKLY AFTER
12Z MONDAY AS CENTER OF DENNIS MOVES INTO WESTERN TENNESSEE BY
MONDAY AFTERNOON.

.LONG TERM...(WEDNESDAY THRU SATURDAY)
REMNANTS OF DENNIS STALL OUT OVER THE MID MISSISSIPPI VALLEY AND
ALABAMA WILL REMAIN IN AN UNSTABLE REGIME WITH UPPER TROF AXIS
NEAR THE MISSISSIPPI RIVER.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     85  73  85  73 /  90 100  70  60
ANNISTON    84  73  85  73 /  90 100  70  50
BIRMINGHAM  85  73  84  73 /  90 100  70  60
TUSCALOOSA  85  74  82  74 /  90 100  90  60
CALERA      84  73  84  73 /  90 100  70  50
AUBURN      83  74  86  74 / 100 100  60  50
MONTGOMERY  84  74  86  74 / 100 100  70  50
TROY        82  75  86  75 / 100 100  60  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
INLAND HURRICANE WATCH SUMTER AND MARENGO COUNTIES FROM NOON TODAY
THRU NOON MONDAY.
INLAND TROPICAL STORM WATCH CENTRAL COUNTIES FROM NOON TODAY THRU
NOON MONDAY.
.WIND ADVISORY EASTERN COUNTIES NOON TODAY THRU NOON MONDAY.
.FLASH FLOOD WATCH ALL COUNTIES THIS AFETRNOON THRU MONDAY
MORNING.

&&

58/ROSE
Hazardous weather outlook, Jul 10, 12:52 PM CST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
152 PM CDT SUN JUL 10 2005

ALZ011>015-017>050-111130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
152 PM CDT SUN JUL 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

HURRICANE DENNIS WILL BRING HIGH WINDS...VERY HEAVY RAINFALL...AND A
CHANCE OF TORNADOES INTO CENTRAL ALABAMA THROUGH TONIGHT. PLEASE
CONSULT THE LATEST HURRICANE LOCAL STATEMENTS FOR MORE SPECIFIC
INFORMATION AND RECENT DEVELOPMENTS.

WET MICROBURST POTENTIAL:
BIRMINGHAM...LOW.
MONTGOMERY...LOW.

.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY).

HURRICANE DENNIS WILL CONTINUE TO MOVE ACROSS EASTERN MISSISSIPPI ON
MONDAY.  AS DENNIS WEAKENS INTO A TROPICAL DEPRESSION...HIGH WINDS...
VERY HEAVY RAINFALL...AND ISOLATED TORNADOES WILL BE POSSIBLE ONCE
AGAIN DURING THE DAY ON MONDAY.

RIVER FLOODING WILL BE LIKELY THROUGH AT LEAST WEDNESDAY AS RECENT
RAINS IN ADDITION TO FORECAST RAINFALL OF 4 TO 8 INCHES WILL PUT
SEVERAL RIVERS NEAR OR ABOVE FLOOD STAGE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NEEDED
THROUGH AT LEAST MONDAY.

61

In the hours before

Special weather statement, Jul 10, 8:45 AM CST, 5 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
945 AM CDT SUN JUL 10 2005

ALZ047-101530-
LEE-
945 AM CDT SUN JUL 10 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LEE COUNTY UNTIL
1030 AM CDT...

...WINDS 35 TO 50 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
BAND OF SHOWERS...

AT 945 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
HEAVY SHOWER CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH NEAR
SALEM...MOVING NORTHWEST AT 30 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SALEM...OPELIKA...
AUBURN AND LOACHAPOKA THROUGH 1030 AM CDT.

THE PRIMARY THREAT FROM THIS HEAVY SHOWER IS STRONG GUSTY WINDS.
THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND
UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

MBS/91

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 flash flood. Local standard time, as filed.

Flash Flood, Russell

When
July 10, 2:30 PM CST to 7:40 PM CST
Where
Russell County, Countywide
Property damage
$17,000
Reported by
EMERGENCY MANAGER
Coordinates
32.250, -85.200

Several roadways across Russell County were covered with up to 5 feet of water and were temporarily closed. Flooding was reported in Rutherford, Hatchechubbee, Seale and Phenix City.

Flash Flood, Elmore

When
July 10, 4:30 PM CST to 7:30 PM CST
Where
Elmore County, Millbrook
Property damage
$6,000
Reported by
EMERGENCY MANAGER
Coordinates
32.483, -86.367

A few roads were flooded and were temporarily impassable in and around Millbrook.

Flash Flood, Macon

When
July 10, 4:47 PM CST to 7:00 PM CST
Where
Macon County, Tuskegee
Property damage
$6,000
Reported by
EMERGENCY MANAGER
Coordinates
32.433, -85.700

US Highway 80 in downtown Tuskegee was flooded and was temporarily impassable.

Flash Flood, Calhoun

When
July 10, 5:30 PM CST to 8:00 PM CST
Where
Calhoun County, Anniston
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
33.650, -85.833

Sections of Interstate 20 near Anniston were flooded and temporarily impassable.

Flash Flood, Hale

When
July 10, 5:30 PM CST to 11:00 PM CST
Where
Hale County, Countywide
Property damage
$8,000
Reported by
EMERGENCY MANAGER
Coordinates
32.700, -87.683

Several roadways across Hale County were flooded and were temporarily impassable. Most of the flooded roads were located near Greensboro.

Flash Flood, Lowndes

When
July 10, 5:30 PM CST to 8:30 PM CST
Where
Lowndes County, 4 mi SE of Hayneville
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
32.150, -86.550

Old Letohatchee Road near Hayneville was flooded and temporarily impassable.

Flash Flood, Randolph

When
July 10, 5:30 PM CST to 7:45 PM CST
Where
Randolph County, 10 mi NW of Wedowee
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
33.400, -85.583

County Road 82 was flooded near Foster Crossroads. The road was temporarily impassable.

Flash Flood, Tallapoosa

When
July 10, 5:30 PM CST to 7:30 PM CST
Where
Tallapoosa County, Alexander City
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
32.950, -85.967

A few roads were flooded and were temporarily impassable near Alexander City.

Flash Flood, Chilton

When
July 10, 6:00 PM CST to 8:00 PM CST
Where
Chilton County, Maplesville
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
32.783, -86.883

US Highway 82 was flooded near Maplesville. The roadway was temporarily impassable.

Flash Flood, Greene

When
July 10, 6:00 PM CST to 11:00 PM CST
Where
Greene County, Countywide
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
32.867, -87.983

Several roadways across Greene County were flooded and temporarily impassable.

Flash Flood, Jefferson

When
July 10, 6:00 PM CST to 10:00 PM CST
Where
Jefferson County, Adamsville
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
33.600, -86.950

US Highway 78 in Adamsville was flooded and temporarily closed.

Flash Flood, Shelby

When
July 10, 6:00 PM CST to 9:00 PM CST
Where
Shelby County, Countywide
Property damage
$6,000
Reported by
EMERGENCY MANAGER
Coordinates
33.250, -86.683

County Road 87, County Road 12, US Highway 31, and State Highway 199 were flooded and were temporarily impassable.

Flash Flood, Chambers

When
July 10, 6:30 PM CST to 8:30 PM CST
Where
Chambers County, Lafayette
Property damage
$4,000
Reported by
EMERGENCY MANAGER
Coordinates
32.900, -85.383

Several roadways near Lafayette were flooded and temporarily impassable.

Flash Flood, Cleburne

When
July 10, 7:00 PM CST to 9:00 PM CST
Where
Cleburne County, Heflin
Property damage
$7,000
Reported by
EMERGENCY MANAGER
Coordinates
33.650, -85.583

County Road 42 and County Road 43 were flooded and temporarily closed.

Flash Flood, Perry

When
July 10, 7:00 PM CST to 9:00 PM CST
Where
Perry County, Uniontown
Property damage
$4,000
Reported by
EMERGENCY MANAGER
Coordinates
32.450, -87.517

Broadway Avenue and County Road 26 were flooded and were temporarily impassable.

Flash Flood, Bibb

When
July 10, 7:30 PM CST to 9:00 PM CST
Where
Bibb County, Countywide
Property damage
$4,000
Reported by
EMERGENCY MANAGER
Coordinates
33.000, -87.100

County Road 51 was flooded and closed near the Cahaba River. A few other roads around the county were flooded and temporarily impassable.

Flash Flood, Marengo

When
July 10, 7:30 PM CST to 9:30 PM CST
Where
Marengo County, Countywide
Property damage
$6,000
Reported by
EMERGENCY MANAGER
Coordinates
32.250, -87.667

County Road 19 was flooded and temporarily closed. A few others roadways across the county were flooded and were temporarily impassable.

Flash Flood, Dallas

When
July 10, 7:37 PM CST to 9:30 PM CST
Where
Dallas County, 10 mi SW of Selma
Property damage
$8,000
Reported by
EMERGENCY MANAGER
Coordinates
32.300, -87.133

State Highway 5 southwest of Selma was closed due to flooding and a mud slide.

Flash Flood, Tuscaloosa

When
July 10, 8:00 PM CST to 11:00 PM CST
Where
Tuscaloosa County, Countywide
Property damage
$6,000
Reported by
EMERGENCY MANAGER
Coordinates
33.300, -87.533

Carlton Road and Hunter Creek Road in Northport were flooded and temporarily closed. Several additional county roads were flooded and were temporarily impassable.

Flash Flood, Walker

When
July 10, 8:00 PM CST to 11:00 PM CST
Where
Walker County, Countywide
Property damage
$4,000
Reported by
EMERGENCY MANAGER
Coordinates
33.817, -87.250

A few roadways across the county were flooded and were temporarily impassable.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466693, 5466617, 5466689, 5466612, 5466619, 5466621, 5466692, 5466695, 5466614, 5466618, 5466620, 5466694, 5466613, 5466615, 5466691, 5466611, 5466690, 5466616, 5466696, 5466697.